Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Lincoln, IL

April 30, 2006Logan County, Menard County, Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 30, 2006, 3:56 PM CDT for Logan County, Menard County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2006, 3:56 PM CDT (20:56 UTC)
Expired
Apr 30, 2006, 8:00 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Logan County, IL, Menard County, IL

The radar

The Lincoln radar (KILX), 17 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 302059
FFWILX
ILC107-129-010100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT SUN APR 30 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS.
  MENARD COUNTY IN CENTRAL ILLINOIS.

* UNTIL 800 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED RAINFALL RATES OF 1.5 TO 2 INCHES PER HOUR 
  ACROSS PARTS OF LOGAN AND MENARD COUNTIES.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...LINCOLN...ATHENS...ATLANTA...BEASON...CHESTNUT...
  ELKHART...EMDEN...GREENVIEW...HARTSBURG...MIDDLETOWN...MOUNT       
  PULASKI...NEW HOLLAND AND PETERSBURG.

AT 355 PM...LOGAN COUNTY EMERGENCY MANAGER REPORTED 6 TO 8 INCHES OF 
WATER COVERING ILLINOIS HIGHWAY 10 IN NEW HOLLAND. MORE 
THUNDERSTORMS ARE MOVING INTO LOGAN AND MENARD COUNTIES...SO MORE 
RAINFALL IS LIKELY.

FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA...
MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND
CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS
OF UNKNOWN DEPTH...BY FOOT OR AUTOMOBILE.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4028 8927 4028 8917 3997 8915 3997 8949
      3999 8950 4000 8968 3993 8972 3992 8997
      4014 8996 4013 8974 4016 8966 4015 8957
      4032 8959 4032 8928

$$

KELLY
1 follow-up statement
000 
WGUS73 KILX 302334
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT SUN APR 30 2006

ILC107-129-302344-
MENARD IL-LOGAN IL-
634 PM CDT SUN APR 30 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LOGAN AND MENARD
COUNTIES HAS BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4028 8927 4028 8917 3997 8915 3997 8949
      3999 8950 4000 8968 3993 8972 3992 8997
      4014 8996 4013 8974 4016 8966 4015 8957
      4032 8959 4032 8928

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:15 PM CDT, 41 minutes earlier.

Area forecast discussion, Apr 30, 3:15 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT SUN APR 30 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY...
OF IMMEDIATE CONCERN IS WITH SVR THUNDERSTORM WATCH #266 THIS
EVENING. UPPER LEVEL SYSTEM VERTICALLY STACKED NOW WITH SFC LOW ACRS
NW IOWA SLOWLY FILLING. COLD FRONT MAKING ITS WAY TOWARDS THE
MISSISSIPPI RIVER THIS AFTN WITH SCATTERED STRONG CONVECTION DVLPG
AHEAD OF IT. WINCHESTER AND LOCAL 88D VAD WIND PROFILES SHOWING MORE
UNIDIRECTIONAL SHEAR SUGGESTING ANY STORMS THAT DO ORGANIZE MAY BECOME
MORE LINEAR. 500 MB TEMPERATURES CONTINUE TO COOL ADDING TO THE HAIL
THREAT...ESP WHERE BREAKS DEVELOP IN THE CLOUD COVER...AND THAT
WOULD BE MAINLY ACRS THE WEST HALF OF OUR FCST AREA. SHOULD SEE THE
STORMS BEGIN TO WANE WITH TIME THIS EVENING AS WE LOSE DAYTIME
HEATING. WL CARRY OCNL WORDING THRU THE EVENING AND MORE OF A HIGH
CHANCE POP FOR THE OVERNIGHT HOURS FOR MAINLY SHOWERS.

UPPER LEVEL SYSTEM FORECAST TO SLOWLY FILL ON MONDAY AS IT LIFTS
NORTHEAST ACRS THE UPPER LAKES. MODELS STILL INDICATE ADDL SHORTWAVE
ENERGY TO ROTATE ACRS THE MIDWEST...ESPECIALLY MONDAY AFTN AND EVENING
BRINGING ANOTHER THREAT FOR SCATTERED CONVECTION TO THE AREA. FCST
SOUNDINGS SHOWING INSTABLITY ACRS THE AREA MORE IMPRESSIVE THAN THIS
AFTN BUT AGAIN UPPER LEVEL AND SFC SYSTEMS CONTINUE TO WEAKEN WITH
TIME. CONVECTION CHANCES SHOULD WANE MONDAY EVENING WITH THE LOSS OF
HEATING WITH LINGERING SHOWER CHANCES HOLDING OVERNIGHT. GFS
CONTINUES TO GRAB ONTO SHORTWAVE ENERGY AND EXPLODES AND QPF
BULLSEYE ACRS OUR SRN COUNTIES LATE MONDAY NIGHT INTO TUESDAY.
PROBLEM IS NOW THAT THE NAM HAS CAUGHT ON TO THIS IDEA...ALBEIT A
BIT FURTHER SOUTH WITH ITS QPF MAXIMA. HIGHEST POPS WILL BE LOCATED
ACRS THE SOUTH TO COVER THE POTENTIAL MCS DVLPMT ACRS THE MISSOURI
VALLEY AND HAVING IT TRANSLATE INTO OUR SRN AREAS LATE AT NIGHT.

MODELS ARE A BIT MORE CONSISTENT WITH THE MOVEMENT OF THE MIDWEEK
COLD FRONT INTO OUR AREA. AS A RESULT...HAVE INCREASED POPS ACRS THE
AREA ON WEDNESDAY. APPEARS TIMING OF FRONT WILL CONINCIDE WITH PEAK
HEATING WEDNESDAY AFTN...ESPECIALLY ACRS THE CENTRAL AND SOUTHEAST
PORTION OF THE FCST AREA WHERE LOW LEVEL CONVERGENCE AND INSTABILITY
IS MAXIMIZED.

LONG TERM...THURSDAY THROUGH SUNDAY...
MAIN CHALLENGE THIS PERIOD WILL BE EVOLUTION OF TROF AND UPPER LOW
ACRS THE LAKES LATE FRIDAY AND INTO THE WEEKEND AND ITS AFFECT ON
OUR AREA WITH RESPECT TO TEMPS AND PRECIP CHANCES. MODEL SPREADS
QUITE LARGE WITH SYSTEM LATE IN THE WEEK SO WL TAKE MORE OF A BELND
OF THE GFS AND ECMWF. WL KEEP LOW POP CHANCES GOING IN THE EXTENDED
AS ADDL ENERGY IS FCST TO DROP INTO THE LAKES TROF. FEEL THE BEST
LIFT AND MOISTURE WILL REMAIN TO OUR NORTH AS THE ECMWF IS NOT
NEARLY AS AMPLIFIED AS THE 00Z ECMWF.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SMITH
Hazardous weather outlook, Apr 30, 11:05 AM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT SUN APR 30 2006

ILZ027>031-036>038-040>053-011200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-
1105 AM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS WILL PERSIST TODAY WITH GUSTS BETWEEN 30 AND 40
MILES PER HOUR. THERE WILL BE A CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...AND SOME OF THE STORMS MAY BECOME SEVERE.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG
WINDS FROM MID AFTERNOON UNTIL AROUND MIDNIGHT... AND THE GREATER
THREAT WILL BE AREAS ALONG AND WEST OF I-55.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS WILL PERSIST INTO MONDAY. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS ANTICIPATED...SOME OF THE STRONGER
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

ANOTHER STORM SYSTEM WILL APPROACH THE AREA AND BRING A CHANCE FOR
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

ILZ054>057-061>063-066>068-071>073-011200-
MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-
JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1105 AM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS WILL PERSIST TODAY WITH GUSTS BETWEEN 30 AND 40
MILES AN HOUR. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...AND SOME OF THE STORMS MAY BECOME SEVERE.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG
WINDS FROM MID AFTERNOON UNTIL AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS WILL PERSIST MONDAY AND TUESDAY. SOME
OF THE STRONGER STORMS MAY PRODUCE HAIL AND STRONG WINDS DURING THE
AFTERNOON AND EVENING HOURS.

ANOTHER STORM SYSTEM WILL APPROACH THE AREA AND BRING A CHANCE FOR
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 30, 2:08 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
208 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLOOD            2 W CHESTNUT            40.07N 89.24W
04/30/2006                   LOGAN              IL   TRAINED SPOTTER

            REPORT OF SALT CREEK FLOWING OVER 2000TH AVE 2 MILES WEST
            OF CHESTNUT

&&

KELLY
Local storm report, Apr 30, 3:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MIDDLETOWN              40.10N 89.59W
04/30/2006  M0.88 INCH       LOGAN              IL   TRAINED SPOTTER

            NICKEL SIZED HAIL COVERING THE GROUND IN MIDDLETOWN IL.
            REPORT FROM SPOTTER VIA LOGAN COUNTY EMERGENCY MANAGER.

&&

KELLY
Local storm report, Apr 30, 3:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             AUBURN                  39.58N 89.75W
04/30/2006  M0.75 INCH       SANGAMON           IL   EMERGENCY MNGR

            PENNY SIZED HAIL IN AUBURN...REPORTED BY SANGAMON COUNTY
            EMERGENCY MANAGER.

&&

KELLY
Local storm report, Apr 30, 3:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             NEW HOLLAND             40.18N 89.58W
04/30/2006  E0.75 INCH       LOGAN              IL   EMERGENCY MNGR

            PENNY SIZED HAIL COVERING THE GROUND IN NEW HOLLAND

0339 PM     HAIL             2 E CHATHAM             39.67N 89.66W
04/30/2006  M0.75 INCH       SANGAMON           IL   LAW ENFORCEMENT

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:28 PM CDTSevere Thunderstorm WarningILXMacon42 min
Apr 30, 3:22 PM CDTSevere Thunderstorm WarningILXLogan, Menard53 min
Apr 30, 3:28 PM CDTSevere Thunderstorm WarningILXSangamon50 min
Apr 30, 3:39 PM CDTSevere Thunderstorm WarningILXLogan66 min
Apr 30, 3:47 PM CDTSevere Thunderstorm WarningILXChristian36 min
Apr 30, 4:08 PM CDTSevere Thunderstorm WarningILXMacon49 min
Apr 30, 4:12 PM CDTSevere Thunderstorm WarningILXShelby63 min
Apr 30, 4:42 PM CDTSevere Thunderstorm WarningILXMoultrie48 min
Apr 30, 5:01 PM CDTSevere Thunderstorm WarningILXEffingham59 min
Apr 30, 5:37 PM CDTSevere Thunderstorm WarningILXClay42 min
Apr 30, 5:58 PM CDTSevere Thunderstorm WarningILXEffingham30 min

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.